Alert archive / North Carolina / Wind Advisories in 2008

Wind Advisory 3, NWS Raleigh, NC

May 12, 20085 counties in North Carolina

NWS Raleigh, NC issued this wind advisory at May 12, 2008, 4:06 AM EDT for 5 counties in North Carolina. It took effect at May 12, 2008, 12:00 PM EDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
May 12, 2008, 4:06 AM EDT (08:06 UTC)
In effect from
May 12, 2008, 12:00 PM EDT
Expired
May 12, 2008, 2:54 PM EDT
In force
3 hr
Issued by
NWS Raleigh, NC

Counties Davidson County, NC, Forsyth County, NC, Guilford County, NC, Person County, NC, Randolph County, NC

The radar

The Roanoke radar (KFCX), 119 km from the middle of the area, began a volume at 08:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.1 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2008-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2008-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
256 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS72 KRAH 120806
NPWRAH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
406 AM EDT MON MAY 12 2008

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6PM EDT THIS AFTERNOON...

.WINDS AROUND A STRONG LOW PRESSURE AREA OFF THE DELMARVA COAST
WILL RESULT IN GUSTY WINDS OVER THE REGION THROUGH THE EVENING.

NCZ007-021-022-038-039-121615-
/O.NEW.KRAH.WI.Y.0003.080512T1600Z-080512T2200Z/
PERSON-FORSYTH-GUILFORD-DAVIDSON-RANDOLPH-
INCLUDING THE CITIES OF...ROXBORO...WINSTON-SALEM...GREENSBORO...
HIGH POINT...LEXINGTON...ASHEBORO
406 AM EDT MON MAY 12 2008

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS
AFTERNOON. 

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
27
3 follow-up statements
000 
WWUS72 KRAH 120829 CCA
NPWRAH

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
427 AM EDT MON MAY 12 2008

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6PM EDT THIS AFTERNOON...

.WINDS AROUND A STRONG LOW PRESSURE AREA OFF THE DELMARVA COAST
WILL RESULT IN GUSTY WINDS OVER THE REGION THROUGH THE EVENING.

NCZ007-021-022-038-039-121645-
/O.COR.KRAH.WI.Y.0003.080512T1600Z-080512T2200Z/
PERSON-FORSYTH-GUILFORD-DAVIDSON-RANDOLPH-
INCLUDING THE CITIES OF...ROXBORO...WINSTON-SALEM...GREENSBORO...
HIGH POINT...LEXINGTON...ASHEBORO
427 AM EDT MON MAY 12 2008

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS
AFTERNOON. 

A WIND ADVISORY MEANS THAT WIND GUSTS AT OR JUST ABOVE 45 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$
27
000 
WWUS72 KRAH 121549
NPWRAH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
1149 AM EDT MON MAY 12 2008

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6PM EDT THIS
AFTERNOON...

.WINDS AROUND A STRONG LOW PRESSURE AREA OFF THE DELMARVA COAST
WILL RESULT IN GUSTY WINDS OVER THE REGION THROUGH THE EVENING.

NCZ007-021-022-038-039-122200-
/O.CON.KRAH.WI.Y.0003.080512T1600Z-080512T2200Z/
PERSON-FORSYTH-GUILFORD-DAVIDSON-RANDOLPH-
INCLUDING THE CITIES OF...ROXBORO...WINSTON-SALEM...GREENSBORO...
HIGH POINT...LEXINGTON...ASHEBORO
1149 AM EDT MON MAY 12 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON.

SUSTAINED WINDS THIS AFTERNOON WILL RANGE FROM 20 TO 25 MPH WITH
GUSTS OCCASIONALLY REACHING UP TO 45 MPH. THESE STRONG WINDS
COMBINED WITH SOFT SOILS FROM RECENT RAINS COULD RESULT IN THE
DOWNING OF A FEW SHALLOW ROOTED TREES. 

A WIND ADVISORY MEANS THAT WIND GUSTS AT OR JUST ABOVE 45 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

JFB
000 
WWUS72 KRAH 121854
NPWRAH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
254 PM EDT MON MAY 12 2008

NCZ007-021-022-038-039-122000-
/O.CAN.KRAH.WI.Y.0003.000000T0000Z-080512T2200Z/
PERSON-FORSYTH-GUILFORD-DAVIDSON-RANDOLPH-
INCLUDING THE CITIES OF...ROXBORO...WINSTON-SALEM...GREENSBORO...
HIGH POINT...LEXINGTON...ASHEBORO
254 PM EDT MON MAY 12 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS CANCELLED THE WIND
ADVISORY. 

WHILE BREEZY CONDITIONS WILL PERSIST THROUGH THE REST OF THE
AFTERNOON...WIND GUSTS ARE NOT EXPECTED TO REACH 45 MPH. 
THEREFORE...THE WIND ADVISORY HAS BEEN CANCELLED. HOWEVER...
OCCASIONAL WIND GUSTS OF 30 TO 35 MPH WILL OCCUR THROUGH SUNSET.

$$

JFB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this wind advisory went out at May 12, 3:30 AM EDT, 36 minutes earlier.

Area forecast discussion, May 12, 3:30 AM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
330 AM EDT MON MAY 12 2008

.SYNOPSIS...
A STRONG AREA OF LOW PRESSURE OFF THE DELMARVA COAST WILL RESULT
IN STRONG GUSTY WINDS OVER THE AREA TODAY. HIGH PRESSURE WILL
BUILD INTO THE AREA FROM THE WEST TONIGHT INTO TUESDAY.

&&

.NEAR TERM /THROUGH TODAY/...
AS OF 300 AM MONDAY...

SHOWERS WRAPPING AROUND LOW OFF THE DELMARVA COAST COULD SLIP INTO
THE NORTHEAST CORNER OF THE CWA TODAY... THUS SLIGHT CHANCE POPS
ADDED TO THAT AREA. STRONG GRADIENT AROUND OFFSHORE LOW COMBINED
WITH STRONG WINDS ALOFT WILL LEAD TO GUSTY WINDS WINDS ACROSS THE
REGION TODAY. SOUNDING DATA INDICATES WELL MIXED LAYER TO AT LEAST
850 MB. WITH THESE WINDS MIXING DOWN TO THE SURFACE WIND GUSTS TO
35 MPH ARE POSSIBLE. BUFR SOUNDING DATA IS INDICATING AN EVENT
DEEPER LAYER WITH WINDS AT THE TOP OF THE MIXED LAYER 750-800 MB
AT 40 KNOTS...46 MPH. WITH THE ABOVE IN MIND... A WIND ADVISORY
WILL BE ISSUED FOR THE NORTHWEST PIEDMONT... FORSYTH...GUILFORD...
DAVIDSON...RANDOLPH AND PERSON COUNTIES FROM NOON TO 6 PM.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
AS OF 300 AM MONDAY...

TONIGHT AS THE LOW MOVES FURTHER OFFSHORE WINDS WILL DIMINISH
FROM WEST TO EAST...AND CLOUDS WILL EXIT THE AREA WITH THE LOW. AS
HIGH PRESSURE BUILDS OVER THE REGION FROM THE WEST LATE INTO EARLY
TUESDAY WE CAN EXPECT CLEARING SKIES.

TUESDAY THROUGH MOST OF THE WEDNESDAY HIGH PRESSURE WILL BE THE
CONTROLLING FACTOR. AS A FRONT APPROACHES FROM THE WEST DURING
THE DAY WEDNESDAY... THERE WILL BE A GRADUAL INCREASE IN CLOUDS
THROUGH THE EVENING HOURS. BOTH THE NAM AND GFS SHOW AN INCREASE
IN MID LEVEL MOISTURE AFTER 18Z.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AS OF 330 AM...

LOW CONFIDENCE FORECAST. GFS IS AN OUTLIER WITH CLOSED UPPER LOW
APPROACHING THE LOWER MISSISSIPPI VALLEY SATURDAY MORNING. LEANING
FORECAST TOWARD THE ECMWF MODEL WHICH HAS GOOD SUPPORT FROM THE
CANADIAN AND NAVY NOGAPS MODELS.

CONFIDENCE CONTINUES LOW IN THE RISK FOR MEASURABLE RAIN WEDNESDAY
NIGHT GIVEN THE UPPER LEVEL LOW LOCATION WELL TO THE NORTH. RAINFALL
AMOUNTS IF ANY SHOULD BE QUITE LIGHT. EXCLUDING THE GFS...THERE IS A
FAIR CONSENSUS IN THE MODELS THAT MOST OF THURSDAY COULD BE DRY WITH
THE RAIN THREAT CONFINED TO THE SOUTHWEST PIEDMONT IN THE AFTERNOON.
THURSDAY NIGHT MAY END UP BEING THE BEST CHANCE OF RAIN DURING THIS
FORECAST PERIOD. SHOULD THE ECMWF SURFACE LOW TRACK VERIFY...
LOCATIONS SOUTH OF HIGHWAY 64 WOULD BE MORE FAVORED REGARDING
RAINFALL AMOUNTS.

NO CONFIDENCE IN FRIDAY AND FRIDAY NIGHT WITH MODEL LOCATION OF ANY
SURFACE FEATURE GIVEN THE NEAR ZONAL FAST FLOW ALOFT. LOW RAIN
CHANCES CONTINUED...BUT FUTURE MODIFICATION IS ASSURED.

AS SUNRISE SATURDAY APPROACHES... AND UPPER LEVEL SHORT WAVE IS
FORECAST TO BE JUST WEST OF THE PIEDMONT. THUS A REASONABLE RAIN
CHANCE FOR THE AREA DURING THE DAY.

SATURDAY NIGHT AND SUNDAY SEE A RETURN TO FAST ZONAL FLOW AND
CONFIDENCE IN RAIN CHANCES PLUMMET. WILL KEEP DRY AT THIS TIME.

WITH CLOUDS AND RAIN UNCERTAIN...THE TEMPERATURE FORECAST FOLLOWS
SUIT. TEMPERATURES GENERALLY NEAR TO BELOW CLIMATOLOGY GIVEN THE
ABOVE NORMAL CLOUDINESS EXPECTED.

&&

.AVIATION /07Z MONDAY THROUGH FRIDAY/...
AS OF 140 AM...

VERY STRONG NORTHWEST WINDS SHORTLY AFTER SUNRISE ARE THE AVIATION
STORY FOR THIS PERIOD. NORTHWEST WINDS OF 15 TO 20 MPH SHOULD
BEGINNING AN HOUR OR TWO AFTER SUNRISE WITH GUSTS IN EXCESS OF 30
MPH. GUSTS INCREASE TO NEAR 40 MPH OR HIGHER IN THE AFTERNOON.
NIGHTTIME INVERSION IS FORECAST TO SET UP AN HOUR OR SO AFTER
SUNSET... ENDING THE GUSTINESS AND DROPPING SUSTAINED WINDS TO 10
TO 15 MPH AS WINDS SHIFT TOWARD NORTH.

CEILINGS AROUND 7000 FEET MAY DROP A BIT TOWARD SUNRISE BUT
EXPECTED TO REMAIN VFR. CEILINGS THEN RISE BACK TO 7 TO 8 THOUSAND
FEET WITH THE HEAT OF THE DAY...OCCASIONALLY SCATTERED MID TO LATE
AFTERNOON WEST AND SOUTH. UNLIMITED CEILINGS OVERNIGHT.

MVFR OR IFR CEILINGS AND VISIBILITIES THURSDAY AFTERNOON THROUGH
FRIDAY WITH SHOWERS AND THUNDERSTORMS ALONG AN INCOMING COLD FRONT.
OTHERWISE... VFR CONDITIONS ARE EXPECTED.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON TODAY TO 6 PM EDT FOR
NCZ007-021-022-038-039.
&&

SYNOPSIS...RHJ
NEAR TERM...RHJ
SHORT TERM...RHJ
Hazardous weather outlook, May 11, 10:58 PM EDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1058 PM EDT SUN MAY 11 2008

NCZ007>011-021>028-038>043-073>078-083>086-088-089-130300-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1058 PM EDT SUN MAY 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

THE SEVERE THUNDERSTORM WATCH WILL BE ALLOWED TO EXPIRE AT 1100
PM. ADDTIONAL SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

BEHIND THIS STORM SYSTEM MONDAY... STRONG WINDS FROM THE WEST-NORTHWEST
WILL INCREASE LATE TONIGHT AND REMAIN STRONG THROUGH MONDAY. SUSTAINED
WINDS OF 15 TO 25 MPH ARE EXPECTED... WITH GUSTS TO 40 MPH POSSIBLE.

PWB

In the hours before

Local storm report, May 11, 10:16 PM EDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
1016 PM EDT SUN MAY 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TSTM WND DMG     5 SW ROSEMARY           36.40N 77.75W
05/11/2008                   HALIFAX            NC   LAW ENFORCEMENT

            LARGE TREE DOWN ON HIGHWAY 48 NEAR FIVE POINTS.

&&

BSD
Special weather statement, May 11, 10:33 PM EDT, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1033 PM EDT SUN MAY 11 2008

NCZ028-120315-
EDGECOMBE-
1033 PM EDT SUN MAY 11 2008

...STRONG THUNDERSTORMS WILL MOVE ACROSS EDGECOMBE COUNTY THROUGH
1115 PM EDT...

AT 1033 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
MACCLESFIELD...OR ABOUT 13 MILES NORTHWEST OF FARMVILLE...MOVING EAST
AT 45 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR  RURAL SOUTHEASTERN EDGECOMBE
COUNTY...NEAR PINETOPS AROUND 1050 PM EDT.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

RWH
Local storm report, May 11, 10:36 PM EDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RALEIGH NC
1036 PM EDT SUN MAY 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TSTM WND DMG     5 SW ROSEMARY           36.40N 77.75W
05/11/2008                   HALIFAX            NC   LAW ENFORCEMENT

            LARGE TREE DOWN ON HIGHWAY 48 NEAR FIVE POINTS.

0555 PM     HAIL             5 NE GLENVIEW           36.21N 77.75W
05/11/2008  E0.75 INCH       HALIFAX            NC   PUBLIC

            PENNY SIZE HAIL REPORTED BY THE PUBLIC NEAR I-95 BETWEEN
            EXIT 150 AND 156.

0555 PM     TSTM WND DMG     5 NE GLENVIEW           36.21N 77.75W
05/11/2008                   HALIFAX            NC   PUBLIC

            ONE TREE REPORTED DOWN NEAR I-95 BETWEEN EXIT 150 AND
            156.

0615 PM     HAIL             SCOTLAND NECK           36.13N 77.42W
05/11/2008  E0.75 INCH       HALIFAX            NC   PUBLIC

            PENNY SIZE HAIL REPORTED BY THE PUBLIC IN SCOTLAND NECK.

0644 PM     HAIL             2 WNW PLYLER            35.39N 80.31W
05/11/2008  E0.75 INCH       STANLY             NC   PUBLIC

            PENNY SIZE HAIL REPORTED BY THE PUBLIC ON HWY 73... 2
            MILES TO THE WEST OF PLYER.

0710 PM     HAIL             4 WSW TROY              35.34N 79.96W
05/11/2008  E0.88 INCH       MONTGOMERY         NC   TRAINED SPOTTER

            PEA TO NICKLE SIZE HAIL REPORTED 4 MILES TO THE WSW OF
            TROY.

0710 PM     HAIL             4 SW TROY               35.32N 79.94W
05/11/2008  E0.75 INCH       MONTGOMERY         NC   TRAINED SPOTTER

            HIGHWAYS 24/27 AND 109.

0825 PM     HAIL             7 W RANDLEMAN           35.80N 79.92W
05/11/2008  E0.75 INCH       RANDOLPH           NC   PUBLIC

            PENNY SIZE HAIL REPORTED BY THE PUBLIC NEAR BEESON FARM
            ROAD.

0848 PM     TSTM WND DMG     4 WNW GOLDSTON          35.61N 79.39W
05/11/2008                   CHATHAM            NC   LAW ENFORCEMENT

            ONE TREE DOWN ACROSS NC HWY 902 NEAR BEAR CREEK.

0851 PM     TSTM WND DMG     4 SSW SNOW CAMP         35.81N 79.43W
05/11/2008                   CHATHAM            NC   LAW ENFORCEMENT

            ONE TREE DOWN ON SILK HOPE LIBERTY ROAD... NEAR THE
            CRUTCHFIELD CROSSROADS AREA.

&&

BSD

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 8:34 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Davidson, Guilford, Randolph41 min
May 11, 10:06 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston, Wayne, Wilson54 min

Nearby

Wind Advisories in North Carolina, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.